Nebraska, 2022

Dust Storm and High Wind in Nebraska, April 7, 2022

April 7, 2022 · NWS GLD · 4 events in 3 counties and zones

The weather pattern changed little from the previous day of high winds and blowing dust. The upper level disturbance continued to slide northeast over the Upper Midwest.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The weather pattern changed little from the previous day of high winds and blowing dust. The upper level disturbance continued to slide northeast over the Upper Midwest. High winds rounding the backside of the disturbance were able to reach the ground over Southwest Nebraska. The peak gust was 71 MPH at the McCook airport. Dust storms also occurred due to the high winds and dry ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 7, 4:49 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 7, 4:49 AM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
549 AM MDT Thu Apr 7 2022

.SHORT TERM...(Today through Saturday night)
Issued at 537 AM MDT Thu Apr 7 2022

At the start of the short term period, the latest RAP analysis shows
the CWA with a northwesterly flow aloft being underneath the back
part of an upper air trough with a strong upper air low over
northwestern WI. Current satellite imagery and obs shows a mostly
clear sky over the CWA though there are some low clouds moving
south- southeast into the northeastern portion of the CWA soon. By
Thursday night, the upper air low makes it over the south shore
of Lake Michigan and turns the flow aloft northerly as a large
ridge moves over the Rockies. On Friday, the ridge-trough pattern
continues eastward turning the flow over the CWA north-
northwesterly by the evening. On Saturday, model guidance shows
the ridge's axis making it over the CWA by the afternoon hours
with another trough behind the ridge moving into the Pacific
Northwest. By Saturday night, the CWA's upper air flow starts to
turn west-southwesterly as the western trough's base move closer
to the CWA.

At the surface, the strong winds are expected to continue into a
third consecutive day on Thursday and decrease going into the
weekend. Model forecast soundings continue to show a good chance of
50+ kt northwesterly wind gusts during the morning and afternoon
hours pretty much across though entire CWA though the southeastern
portions may stay just below 50 kts. Good confidence to continue
Thursday's High Wind Warning for all counties because of this. A
Blowing Dust Advisory was issued for the NE counties as well as
Decatur, Norton, and Graham counties. Seeing a good few hours of 0.5-
1km winds of 46+ kts as well lapse rates that support blowing
dust in these areas. The rest of the CWA also sees blowing dust
potential during the high winds and would expect for the Advisory
to expand a bit, but not enough confidence at this time. The Red
Flag Warning also continues for the CWA with these strong wind
gusts as well as minimum RH values down to 15 percent being in the
forecast. Dry conditions are expected throughout Thursday though
the eastern portions of the CWA may see some cloud cover during
the day. Winds are expected to lessen overnight, but pick up a
little bit going into Friday. Model forecast soundings support
wind gusts up to 35 mph currently. With these winds, it looks like
near critical to critical fire weather weather conditions can be
expected on Friday with minimum RH values down to 14%. Criteria
meeting wind gusts and minimum RH values only expect to occur
coincidentally for an hour or two, but this may change in future
forecasts as confidence increases. On Saturday, a warm front looks
to move through the CWA bringing in some southerly winds along
with the warmer temperatures. Forecast sounding show possible
winds gusting up to 25 mph, so similar fire weather potential from
Friday is seen on Saturday though a little less even with minimum
RH values at 12%.

Daytime highs on Thursday expect to range between the upper 40s and
middle 50s followed by highs on Friday in the upper 50s. Saturday
sees the the warmest highs being in the middle 70s to lower 80s.
Overnight lows for Thursday and Friday expect to be between the
lower 20s and lower 30s. Saturday night's low temperatures look to
be in the middle 30s to lower 40s range.

.LONG TERM...(Sunday through Thursday)
Issued at 300 AM MDT Thu Apr 7 2022

In the extended forecast period models have a good upper level
ridge on Saturday shifting east of the region on Sunday. Models
place CWa in a more Zonal pattern then develops an upper level low
across eastern CO/parts of western central plains next Wednesday.
Models having some significant differences on location of the
system which would impact the weather across the Tri- State
Region.

By Sunday morning a surface low pressure is projected to be
across western Kansas with a warm front across central/eastern KS
and a cold front across western KS. By Monday the cold front is
across parts of eastern and southern KS and becomes stationary
across parts of CO. By Tuesday a stationary front is across
Central Kansas and continues across KS early on Wednesday.

Due to transition season and model differences did not make too
many changes in the extended at this time. Confidence is lower on
when system will eject out and location. Elected to increase
temperatures slightly on Wednesday as leaning towards the slower
solution with the next system. We will also have to continue to
monitor fire weather potential.

Afternoon high temperatures in the extended are to be cooler on
Sunday then on Saturday. Temperatures rebound on Tuesday and then
decrease by Wednesday into Thursday. High temperatures are
projected to be in the lower 60s to lower 70s by Sunday.
Temperatures are currently expected to be in the upper 50s to
upper 60s on Monday. Temperatures now expected to rebound to upper
60s to lower 80s on Tuesday. Temperatures will decrease to upper
40s to lower 60s by Wednesday and upper 40s to upper 50s by next
Thursday.

Expect overnight low temperatures to be in the upper 20s to middle
30s Sunday Night. Overnight low temperatures are currently
projected to be mainly in the 30s Monday Night. By Tuesday Night
overnight low temperatures will be in the middle 20s to upper 30s.
Overnight lows are expected to be mainly in the 20s by Wednesday
Night.

Main Concern in the extended forecast at this time is fire
potential and the timing of stronger system approaching next week
as models are having differences.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 549 AM MDT Thu Apr 7 2022

KGLD expects to begin the 12Z TAF period with VFR conditions with
northwesterly winds at 28G38 kts with northwesterly LLWS of 55 kts
seen at 2 kft. By 15Z, blowing dust may be seen at the KGLD
terminal when winds increase to 35G50 kts. Temporary MVFR
conditions are expected due to the dust lowering visibilities to
around 3SM. At 00Z, KGLD winds become more north-northwesterly and
slow to 24G38 kts when the blowing dust threat subsides and then
decrease some more to around 12 kts at 03Z. By 05Z, northerly LLWS
of 40 kts starts at KGLD and then ends at 07Z when winds increase
to around 16 kts.

KMCK starts with VFR conditions with northwesterly winds at 25G34
kts before blowing dust begins around 14Z when winds increase to
29G42 kts. MVFR conditions begin at KMCK by 15Z with winds picking
up to 36G51 kts with temporary IFR conditions as the blowing dust
intensity may drop visibility to around 1SM. At 23Z, KMCK winds
expect to become more north-northwesterly at 32G43 kts and then
decrease to around 20 kts by 02Z when the blowing dust expects to
end. At 06Z, KMCK winds look to decrease to around 11 kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blowing Dust Advisory from 10 AM this morning to 8 PM CDT this
     evening for KSZ003-004-016.

     High Wind Warning from 9 AM MDT /10 AM CDT/ this morning to 7 PM
     MDT /8 PM CDT/ this evening for KSZ001>004-013>016-027>029-
     041-042.

     Red Flag Warning from 9 AM MDT /10 AM CDT/ this morning to 8 PM
     MDT /9 PM CDT/ this evening for KSZ001>004-013>016-027>029-
     041-042.

CO...High Wind Warning from 9 AM this morning to 7 PM MDT this
     evening for COZ090>092.

     Red Flag Warning from 9 AM this morning to 8 PM MDT this evening
     for COZ252>254.

NE...Blowing Dust Advisory from 9 AM MDT /10 AM CDT/ this morning to
     7 PM MDT /8 PM CDT/ this evening for NEZ079>081.

     High Wind Warning from 9 AM MDT /10 AM CDT/ this morning to 7 PM
     MDT /8 PM CDT/ this evening for NEZ079>081.

     Red Flag Warning from 9 AM MDT /10 AM CDT/ this morning to 8 PM
     MDT /9 PM CDT/ this evening for NEZ079>081.

&&

SHORT TERM...076
LONG TERM...EH
AVIATION...076
Hazardous weather outlook, Apr 7, 3:09 AM MST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
409 AM MDT Thu Apr 7 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
409 AM MDT Thu Apr 7 2022 /509 AM CDT Thu Apr 7 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

The Tri-State area expects a high impact weather day today with
northwesterly winds gusting up to 70 mph. Blowing dust may reduce
visibilities to one mile or less at times. Critical fire weather
conditions are also expected today. All outdoor burning should be
avoided. Road closures will be possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Near critical to critical fire weather conditions are expected
Friday and Saturday across the entire Tri-State area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate reports of
wind gusts in excess of 58 mph, visibility reductions due to blowing
dust, and any fires that are observed today.

In the hours before

Local storm report, Apr 7, 7:50 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
850 AM MDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
04/07/2022  M58 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Dundy

When
April 7, 8:00 AM MST to 4:00 PM MST
Where
Dundy forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

No wind gusts of 58 MPH or greater were reported in the county. However surrounding counties had wind gusts of 58 MPH or greater.

High Wind, Hitchcock

When
April 7, 9:00 AM CST to 4:00 PM CST
Where
Hitchcock forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$7,000
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Wind gusts up to 62 MPH were reported across the county. The highest gust reported was just north of the Swanson Reservoir. The high winds blew a semi over near Trenton.

High Wind, Red Willow

When
April 7, 9:00 AM CST to 6:00 PM CST
Where
Red Willow forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Wind gusts up to 71 MPH were reported across the county. The highest gust reported was at the McCook airport. The high winds blew down the sign for Wendy's.

Dust Storm, Hitchcock

When
April 7, 12:00 PM CST
Where
Hitchcock forecast zone
Reported by
Public
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Near zero visibility reported in the blowing dust 8 SW of Palisade between CR 723 and CR 724.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020446, 1020447, 1020448, 1020449.